Buprenorphine as an intoxicant
Buprenorphine (Temgesic® and buprenorphine / naloxone combination drug Suboxone®) is not only a medical drug but also the most commonly used opioid among the Finnish drug users. The naloxone in the Suboxone® medicinal product aims to prevent the drug’s abuse through injections.
Originally, buprenorphine was used as a medication for strong pain. Later on, it was observed to be suitable as detoxification and substitution medication for opiate addicts. The Temgesic and Suboxone used in Finland are sublingual tablets, which means that they dissolve under the patient’s tongue, releasing the active substance into the body through oral mucosa. In medical substitution treatment, the client usually takes one tablet per day at the treatment location.
When used as an intoxicant, buprenorphine is usually used through intravenous injections. Due to this specific reason, buprenorphine is a very problematic medical substance if misused, as it is not intended to be injected. Buprenorphine contains e.g. corn starch and other bonding agents that may cause various damage and infections to veins.
When injected, the bonding agents of tablet-form medication can cause severe changes to the ocular fundus. These changes can cause visual impairment. Some of the buprenorphine users aim to prevent injecting the substance and instead inhale the drug through nasal mucosa. This is a less risky method than intravenous injections, but it has its own set of problems. Nasal mucosa are sensitive and may become damaged.
When using buprenorphine as an intoxicant, the goal is to achieve some kind of intoxicated state. In intravenous use of buprenorphine, the effect is naturally different than when dissolved under tongue. Often, clients describe that the effect starts sooner if the substance is injected and, if the use is not frequent or the person has not used opiates often, the substance has a similar effect than other opiates. In such cases, the narcotic effect can be seen and experienced.
If the person has used buprenorphine or other opiates for a long time, the situation is different. In such cases, buprenorphine does not ‘kick in’ – the user does not achieve the sense of euphoria, but instead feels the medicine’s effect by staying healthy and free of the withdrawal symptoms of opiates. Many long-term drug users prefer to talk about buprenorphine as a medicinal drug and do not necessary consider it as an intoxicant.
Buprenorphine is often also used together with various benzodiazepines or cannabis. Even though buprenorphine can be considered safe, for example when compared to heroin, using it together with benzodiazepines is life-threatening, especially if alcohol is involved. Fatalities reported in connection to the use of buprenorphine are exclusively related to the simultaneous use of these three substances, buprenorphine, benzodiazepines and alcohol.
Buprenorphine has become very popular in Finland and, these days, many users have reported starting their use of opiates/opioids with buprenorphine. Several young users of buprenorphine start its use directly in connection to using cannabis or even without it.
Both in proper medical use and in the uncontrolled abuse of the substance, quitting regular use usually causes withdrawal symptoms. Many people describe that the withdrawal symptoms of buprenorphine can be even more long-term than those caused by heroin, for example. In all use of this drug, it should be taken into account that buprenorphine, like any other opiate/opioid, may cause an addiction.
Doctor, A-Clinic Foundation
specialist nurse, A-Clinic Foundation